Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 367, NWS Dodge City, KS

October 4, 1998Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 4, 1998, 12:29 PM CDT for Clark County, Comanche County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 12:29 PM CDT (17:29 UTC)
Expired
Oct 4, 1998, 1:30 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 12:50 PM CDTHail 1Ashland, KS
Oct 4, 1:00 PM CDTHail 1Protection, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.6
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 041729 RRA
SVRDDC
KSC025-033-041830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1229 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CLARK COUNTY IN SOUTHWESTERN KANSAS
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 130 PM CDT

* AT 1227 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES SOUTH OF ASHLAND OR 19 MILES SOUTHWEST OF
  PROTECTION MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  PROTECTION                   BY 1250 PM CDT
  BUTTERMILK                   BY 1255 PM CDT
  LAKE COLDWATER               BY 105 PM CDT
  COLDWATER                    BY 105 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:15 AM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Oct 4, 3:15 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT SUN OCT 04 1998

...MAIN CHALLENGE IS POPS FIRST PERIOD...

06Z SFC ANALYSIS INDICATED SFC WARM FRONT ALONG THE KANSAS/OKLAHOMA
BORDER. 00Z SUN ANALYSIS INDICATED A 85H WARM FRONT IN THE SAME
VICINITY WITH ANOTHER 85H WARM FRONT ACROSS THE KANSAS/NEBRASKA BORDER.
BELIEVE FRONTS WILL CONTINUE TO LIFT NORTH THIS MORNING AS STRONG S/W
ENERGY SEEN ON WATER VAPOR IMAGERY IN FOUR CORNERS REGION CONTINUES TO
PUSH EAST WITH BEST PRESSURE FALLS ATTM ACROSS NORTHERN KANSAS. WILL GO
HIGHEST POPS TSRA ACROSS THE NORTH IN BEST WAA THE LONGEST AND THIS
AREA WILL BE ALONG TRACK OF SFC LOW AS IT PULLS OUT OF COLORADO. WILL
MENTION 30-40 POP GCK...DDC..LBL...P28 DUE TO STRONG LLVL WAA AND THEN
DRY LINE PASSAGE. WILL MENTION POSSIBLE SEVERE WORDING FROM GCK...LBL
EAST DUE TO IMPRESSIVE WIND PROFILES. WILL MENTION SLGHT CHC TSRA IN AM
IN FAR WEST AS THEY SHOULD BE DRY LINED BY AFTERNOON. FOR TEMPS WILL GO
ABOVE GUIDANCE WHICH IS IN LINE WITH PREVIOUS SHIFT AS WARM FRONT LIFTS
NORTH AND WARM 85H TEMPS ADVECT NORTH FROM TEXAS. WILL MENTION AREAS OF
FOG AND DRIZZLE THIS MORNING ACROSS THE BOARD BEFORE WFP.

WEATHER SHOULD QUIET SOME NEXT TWO PERIODS AS MAIN SFC SYSTEM PUSHES
EAST OF CWA. HOWEVER LARGE AND COLD MID LEVEL CYCLONIC CIRCULATION WITH
ROTATING S/W'S SHOULD RESULT IN PERIODS OF CLOUDS. GUIDANCE TEMPS AND
PREVIOUS SHIFTS TEMPS ARE SIMILAR AND APPEAR TO BE IN THE BALLPARK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 077/046 064/045 062 311
GCK 076/045 063/043 060 311
EHA 082/047 064/046 065 211
LBL 080/047 064/046 064 311F
HYS 078/047 063/043 061 521
P28 079/050 068/047 068 411

.DDC...NONE.

CICCONE

In the hours before

Special weather statement, Oct 4, 11:00 AM CDT, 1 hour 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN OCT 04 1998

...SPOTTERS MAY BE NEEDED GENERALLY EAST OF LINE FROM COLDWATER TO
KINSLEY AND NESS CITY THIS AFTERNOON...

POTENT UPPER LOW WITH STRONG DEEP LAYER SHEAR PROFILE WILL MOVE INTO
SOUTHWESTERN KANSAS THIS AFTERNOON. A SURFACE DRYLINE AHEAD OF A
COLD FRONT WILL BE THE FOCUS FOR SCATTERED SEVERE THUNDERSTORMS TO
DEVELOP AFTER 3 PM FROM COLDWATER TO GREENSBURG...KINSLEY...NESS CITY
...AND WAKEENEY AND EAST OF THAT LINE. THE STRONG LOW LEVEL SHEAR
PROFILE SUGGESTS ALSO A THREAT FOR ISOLATED TORNADOS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

KRUSE
Special weather statement, Oct 4, 11:00 AM CDT, 1 hour 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN OCT 04 1998

...SPOTTERS MAY BE NEEDED GENERALLY EAST OF LINE FROM COLDWATER TO
KINSLEY AND NESS CITY THIS AFTERNOON...

POTENT UPPER LOW WITH STRONG DEEP LAYER SHEAR PROFILE WILL MOVE INTO
SOUTHWESTERN KANSAS THIS AFTERNOON. A SURFACE DRYLINE AHEAD OF A
COLD FRONT WILL BE THE FOCUS FOR SCATTERED SEVERE THUNDERSTORMS TO
DEVELOP AFTER 3 PM FROM COLDWATER TO GREENSBURG...KINSLEY...NESS CITY
...AND WAKEENEY AND EAST OF THAT LINE. THE STRONG LOW LEVEL SHEAR
PROFILE SUGGESTS ALSO A THREAT FOR ISOLATED TORNADOS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:38 AM CDTSevere Thunderstorm WarningDDCPratt47 min
Oct 4, 1:32 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt48 min
Oct 4, 2:16 PM CDTSevere Thunderstorm WarningDDCPratt49 min
Oct 4, 2:19 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Oct 4, 3:06 PM CDTSevere Thunderstorm WarningDDCBarber49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.